In its original description, Pisa syndrome was reported as an iatrogenic dystonia of the trunk caused by neuroleptic drugs. However, sometimes, not dystonic lateral flexion of the trunk is described as Pisa syndrome. These observations support the possibility of a drug-induced lateral flexion of the trunk with clinical presentation similar to Pisa syndrome, although with a different etiology and pathophysiology. Here, we describe the case of a male patient, with a previous ischemic stroke and residual spastic hemiparesis to the right side, who subacutely developed a dramatic lateral flexion of trunk (approximately 45° to the right) a few days after the introduction of Baclofen (5 mg 3 times per day). After the discontinuation of baclofen, a full recovery of the correct posture was obtained. In this respect, our case is paradigmatic: it is drug-induced but not clearly dystonic in its manifestation. Baclofen reduces the spasticity depressing the monosinaptic and polisinaptic reflex in the spinal cord by stimulating Gamma-aminobutyric acid B (GABA-B) receptors, which inhibit the release of excitatory amino acids, glutamate and aspartate. We believe that the definition of Pisa syndrome for these forms, not clearly dystonic, might be not completely appropriate, but they should be defined more correctly as Pisa-like syndromes.

Pisa-Like Syndrome Under Baclofen in a Patient With Spastic Hemiparesis due to Ischemic Stroke

SOLLA, PAOLO;OROFINO, GIANNI;MELONI, MARIO;MARROSU, FRANCESCO
2015

Abstract

In its original description, Pisa syndrome was reported as an iatrogenic dystonia of the trunk caused by neuroleptic drugs. However, sometimes, not dystonic lateral flexion of the trunk is described as Pisa syndrome. These observations support the possibility of a drug-induced lateral flexion of the trunk with clinical presentation similar to Pisa syndrome, although with a different etiology and pathophysiology. Here, we describe the case of a male patient, with a previous ischemic stroke and residual spastic hemiparesis to the right side, who subacutely developed a dramatic lateral flexion of trunk (approximately 45° to the right) a few days after the introduction of Baclofen (5 mg 3 times per day). After the discontinuation of baclofen, a full recovery of the correct posture was obtained. In this respect, our case is paradigmatic: it is drug-induced but not clearly dystonic in its manifestation. Baclofen reduces the spasticity depressing the monosinaptic and polisinaptic reflex in the spinal cord by stimulating Gamma-aminobutyric acid B (GABA-B) receptors, which inhibit the release of excitatory amino acids, glutamate and aspartate. We believe that the definition of Pisa syndrome for these forms, not clearly dystonic, might be not completely appropriate, but they should be defined more correctly as Pisa-like syndromes.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11584/116253
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 1
social impact